Rare Brain Infections Tied to MS Rx

Gilenya (fingolimod) for multiple sclerosis tied to progressive multifocal leukoencephalopathy cases

/ Author:  / Reviewed by: Beth Bolt, RPh

FDA is warning that a case of definite progressive multifocal leukoencephalopathy (PML) and a case of probable PML have been reported in patients taking Gilenya (fingolimod) for multiple sclerosis (MS).

These are the first cases of PML reported in patients taking Gilenya who had not been previously treated with an immunosuppressant drug for MS or any other medical condition. As a result, information about these recent cases is being added to the drug label.

Gilenya is an immunomodulator shown to benefit patients with relapsing forms of MS. This type of MS causes attacks or relapses, which are periods of time when symptoms get worse. Immunomodulators alter the immune system to reduce inflammation. PML is a rare and serious brain infection caused by the John Cunningham (JC) virus. The JC virus is a common virus that is harmless in most people but can cause PML in some patients who have weakened immune systems, including those taking immunosuppressant drugs.

In an August 2013 Drug Safety Communication, FDA reported that a patient developed PML after taking Gilenya. PML could not be conclusively linked to Gilenya in this case because prior to Gilenya treatment the patient had been treated with an immunosuppressant drug that can cause PML and during Gilenya treatment the patient had received multiple courses of intravenous corticosteroids, which can weaken the immune system.

Patients taking Gilenya should contact their health care professionals right away if they experience symptoms such as new or worsening weakness; increased trouble using their arms or legs; or changes in thinking, eyesight, strength, or balance. Patients should not stop taking Gilenya without first discussing it with their health care professionals. Health care professionals should stop Gilenya and perform a diagnostic evaluation if PML is suspected.

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program.

Reviewed by: 
Review Date: 
August 4, 2015
Last Updated:
August 9, 2015